Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 9, 2023, 12:08 AM EDT for Whitley County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 12:08 AM EDT (04:08 UTC)
- Expired
- Jul 9, 2023, 3:59 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:00 AM EDT | FLASH FLOOD | 1 Ene Williamsburg, KY | 911 call center passed along reports of water rescues being conducted for a few residents trapped in houses along Freeman Hollow Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290
WGUS53 KJKL 090408
FFWJKL
KYC235-090715-
/O.NEW.KJKL.FF.W.0005.230709T0408Z-230709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1208 AM EDT Sun Jul 9 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
South Central Whitley County in south central Kentucky...
* Until 315 AM EDT.
* At 1208 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Williamsburg, Bon, Emlyn, Redbird and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3678 8422 3678 8418 3678 8415 3677 8412
3674 8411 3671 8411 3669 8412 3667 8415
3666 8419 3666 8421 3668 8423 3672 8423
FLASH FLOOD...RADAR INDICATED
$$
CMC4 follow-up statements
636
WGUS73 KJKL 090625
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
225 AM EDT Sun Jul 9 2023
KYC235-090715-
/O.CON.KJKL.FF.W.0005.000000T0000Z-230709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whitley KY-
225 AM EDT Sun Jul 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT EARLY THIS
MORNING FOR SOUTH CENTRAL WHITLEY COUNTY...
At 225 AM EDT, local law enforcement reported flash flooding from
recent heavy rain across the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Williamsburg, Bon, Emlyn, Redbird and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3678 8422 3678 8418 3678 8415 3677 8412
3674 8411 3671 8411 3669 8412 3667 8415
3666 8419 3666 8421 3668 8423 3672 8423
FLASH FLOOD...OBSERVED
$$
CMC726
WGUS73 KJKL 090659
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
259 AM EDT Sun Jul 9 2023
KYC235-090715-
/O.CON.KJKL.FF.W.0005.000000T0000Z-230709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whitley KY-
259 AM EDT Sun Jul 9 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT EARLY THIS
MORNING FOR SOUTH CENTRAL WHITLEY COUNTY...
At 259 AM EDT, local law enforcement reported flash flooding
occurring. Radar estimates between 3 and 7 inches of rain have
fallen.
HAZARD...Flash flooding caused by slow-moving thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Williamsburg, Bon, Emlyn, Redbird and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3678 8422 3678 8418 3678 8415 3677 8412
3674 8411 3671 8411 3669 8412 3667 8415
3666 8419 3666 8421 3668 8423 3672 8423
FLASH FLOOD...OBSERVED
$$
CMC510
WGUS53 KJKL 090702
FFWJKL
KYC235-090915-
/O.EXT.KJKL.FF.W.0005.000000T0000Z-230709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
302 AM EDT Sun Jul 9 2023
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
South Central Whitley County in south central Kentucky...
* Until 515 AM EDT.
* At 302 AM EDT, local law enforcement reported flash flooding
occurring. Radar estimates between 3 and 7 inches of rain have
fallen.
HAZARD...Flash flooding caused by slow-moving thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Williamsburg, Bon, Emlyn, Redbird and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3678 8422 3678 8418 3678 8415 3677 8412
3674 8411 3671 8411 3669 8412 3667 8415
3666 8419 3666 8421 3668 8423 3672 8423
FLASH FLOOD...OBSERVED
$$
CMC861
WGUS73 KJKL 090759
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
359 AM EDT Sun Jul 9 2023
KYC235-090809-
/O.CAN.KJKL.FF.W.0005.000000T0000Z-230709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whitley KY-
359 AM EDT Sun Jul 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL WHITLEY
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3678 8422 3678 8418 3678 8415 3677 8412
3674 8411 3671 8411 3669 8412 3667 8415
3666 8419 3666 8421 3668 8423 3672 8423
$$
CMCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:22 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 8, 11:22 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1122 PM EDT Sat Jul 8 2023 .UPDATE... Issued at 1122 PM EDT SAT JUL 8 2023 Precip so far has been localized, but heavy in a few locations (~3" in 3 hrs along the Pulaski/Laurel county line). This was covered with an FLS. If not for the fact that it's right over the Rockcastle River rather than a small stream, or if it were in a shorter time, an FFW probably would have been used. Hopefully, that exact location does not get hit hard again. There is still a general increase in activity expected over most of the area during the night. UPDATE Issued at 847 PM EDT SAT JUL 8 2023 Have reduced the precip in the forecast in the very near term, with virtually nothing in the forecast area at present. There is activity to our west heading this direction, and more is expected during the night, so the POP for the overnight has been changed little.| && .SHORT TERM...(This evening through Sunday night) Issued at 438 PM EDT SAT JUL 8 2023 Late this afternoon, an upper level low was centered just just west of Hudson bay with an upper level trough extending south through the upper MS Valley and Great Lakes to the OH Valley and into the southeast. Upper level ridging meanwhile extended from Mexico north into portions of the western Conus with another ridge centered east of the Bahamas. At the surface, a sfc low was centered over MI with a wavy front southwest to the Lower OH Valley to the Southern Plains. Sfc high pressure was centered over portions of the Plains. Multiple weak shortwave troughs were moving through this trough with one entering the OH Valley at this time. Ahead of this wave, one or more outflow boundaries may be at least partially the driver of convection over portions of eastern and south central KY. This convection has generally weakened as it moved further east and southeast where MLCAPE is analyzed near 500 J/kg or less compared to values in the 1000 to 1500 J/kg range further west while effective shear was generally 25 to 30KT. With the moist airmass in place, DCAPE across most of the area was generally 750 J/kg or less. PW range from 1.3 inches in Pike County to near 1.9 in Wayne County. A hour or two ago when convection was more intense over the western counties, upwards of 1.0 to 1.5 inches of rain was reported in less than a half of an hour. Rates have diminished as the storms move into an area with less instability. This evening and tonight, the shortwave trough entering the OH Valley will work across the Commonwealth and Lower OH Valley and then into the Appalachians by early on Sunday. The axis of the upper level trough will remain west of the area until it progresses east and into the OH Valley on Sunday, finally progressing east of eastern KY on Sunday night while the upper level low in Canada meanders slowly south to northern Manitoba and northwest Ontario. Shortwave upper level ridging will build into the Lower OH Valley late as the trough axis departs. At the sfc, the area of low pressure now in MI will gradually progress east reaching the mid Atlantic states on Sunday and then the mid Atlantic coast/NYC area by the end of the period. The trailing cold front meanwhile, will approach the region tonight and cross eastern KY during the day on Sunday. Meanwhile, sfc high pressure will build into the OH Valley to end the period. As the current convection drifts east and southeast over the next few hours, convective allowing models generally weaken through the evening. A general increase in coverage of convection/redevelopment is anticipated late this evening into the overnight hours as the shortwave nears. Chances for convection will linger as the front moves into eastern KY on Sunday and the mid and upper level trough axis nears and coverage, before starting to tapering off Sunday afternoon to Sunday evening from northwest to southeast. Some clearing should occur late in the period as well, likely setting the stage for areas of fog in the valleys. Pending the timing of clearing, this may become dense at least in the valleys following the expected rain over the next 24 to 30 hours. As for threats from the convection, the intensity of convection has diminished over the past one to two hours, so although some gusty winds or brief heavy downpours will remain possible with this activity or anything tonight, the potential appears to be quite low at this time. This is in line with a marginal risk for severe thunderstorms from SPC and a marginal ERO from WPC. Ahead of the boundary and the shortwave trough, a storm or two with gusty winds and heavy downpours will remain possible on Sunday until the front passes, mainly in the eastern portion of the area where the front will arrive later. .LONG TERM...(Monday through Saturday) Issued at 322 PM EDT SAT JUL 8 2023 Key Messages: -Dry weather to start the new workweek -Storm chances ramp up mid-to-late next week. Monday through Wednesday An upper-level trough pushes east, and surface high pressure builds east for Monday. This will bring in drier and cooler weather for the Ohio Valley and eastern Kentucky to begin the work week. Based on the NBM, there is an 80 to 90 percent chance of staying below normal (JKL 85 degrees and LOZ 86 degrees) for afternoon highs on Monday. This, combined with dewpoints in the lower 60s in northerly flow, should prove to be a nice day across eastern Kentucky for July standards. This surface high will push east Tuesday, but shortwave ridging will still be in play. This high pressure and rising heights will keep it dry in terms of rainfall. However, by Tuesday, southwest flow at the surface will help to advect warmer air into the area, with highs coming back up closer to normal. On Wednesday, the higher heights will remain in play, but all eyes will turn toward a shortwave trough moving toward the Midwest. This, coupled with warmer temperatures and increased moisture, could give way to a few storms (around a 15 to 20 percent chance mainly west of I-75) mainly late in the day Wednesday. The best chances of rain come Wednesday night, at around 30 to 40 percent. Thursday into Saturday A train of upper-level shortwaves shows up to round out the work week and start the weekend next week. The first of these waves arrives Thursday morning, as there is a 70 percent chance of PWAT values surging to 1.5 inches by Thursday afternoon based on the multi-ensemble systems. This will lead to a 50 to 60 percent chance of rain and thunderstorms. The next wave is right on the heels of the last and will keep the chances of rain and storms at 40–50 percent Thursday night. As we see heights fall, a cold front slowly sliding southeast, and a better connection to the westerlies, the EFI does give some signal for higher CAPE and shear to round out the week. This could lead to a period of stronger storm potential, but for now, it looks like the multi- model ensemble would suggest the greatest instability arrives Saturday, with around a 30 to 40 percent chance of seeing 1500 J/kg of CAPE. This will need to be monitored to see how this all plays out, but also given the increasing moisture and potential for multiple rounds of storms, there will be marginal chances for locally heavy rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 847 PM EDT SAT JUL 8 2023 VFR conditions prevailed at the start of the period, but ceilings were present at about 15K ft AGL or higher. Showers and thunderstorms were prevalent to our south and west, and will affect the JKL forecast area during the night. Precip timing is uncertain, and VCTS was used in TAFs for the time being, but prevailing or TEMPO groups will be needed as confidence in timing grows. After precip becomes more widespread, largely MVFR (and some areas of IFR) conditions are forecast to develop overnight and last until around mid day on Sunday. Most remaining precip should taper off on Sunday afternoon and VFR conditions can be expected to return. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...JP LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Jul 8, 3:52 PM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 352 PM EDT Sat Jul 8 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 352 PM EDT Sat Jul 8 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This evening and tonight. Thunderstorms are possible through tonight. Some of these storms could produce gusty winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday and a few of these storms could produce gusty winds and locally heavy rain. Thunderstorms will also be possible Wednesday through Friday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of damaging winds or flooding. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:47 PM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Whitley | 3 hr |
| Jul 9, 12:22 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 6 hr |
| Jul 9, 12:38 AM EDT | Flash Flood Warning | JKL | Laurel | 55 min |
| Jul 9, 12:44 AM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| Jul 9, 12:53 AM EDT | Areal Flood Advisory | JKL | Knox | 3 hr |
| Jul 9, 2:53 AM EDT | Areal Flood Advisory | JKL | Bell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.